Risk of Allergies in Later Life May be Increased Due to Childhood Antibiotics

Pills
A new study suggests that individuals who took antibiotics in their early childhood were more vulnerable to experience hay fever and eczema (a skin condition) when they grow up.

The current findings were presented by researchers from Utrecht University in the Netherlands at the European Respiratory Society International Congress that took place in London. For this study the researchers went through a lot of medical databases in order to find observational studies that showed a linked between taking antibiotics during infancy to 2 years of age and the risk of contracting hay fever (allergic rhinitis) and eczema. The studies that were combed through by the researchers had been conducted between 1966 and 2015.

The researchers went on to say that while there were studies that showed that early use of antibiotics does lead to an increased risk of allergies as a person grows older, the results weren’t consistent enough. So, the researchers hoped to discover further answers with regards to this link.

Data from a total of 44 studies were analyzed by the researchers. It included 650,000 patients that either had hay fever, eczema or both. Their findings showed that a 15-41% increase in the risk of getting eczema later in life was seen in people who have had antibiotics administered before they were two years old. On the other hand, the risk of hay fever increased to 14-56% in individuals who had taken antibiotics during early childhood. Treatment with two courses of antibiotics led to an even further increase of risk for both conditions.

anti-biotics2

According to Dr. Carla Davis, the director of the food allergy program at Texas Children’s Hospital in Houston, though a link between allergies and antibiotics was suggested in the current study, there are still some questions that require answers. “We don’t know if the allergic disease caused increased amount of infections needing antibiotics, or if the antibiotics contributed to a change in the microbiome which may have influenced the development of allergic disease. Both of these explanations are plausible. All we know is that early antibiotic use and allergies seem to go together.”

carla-davis

She added that another thing that needs to be addressed in the current study is that it analyzed the use of numerous different studies that included case control, cross sectional, and observational.

Dr. Jonathan Spergel, the Chief of the Allergy Section and professor of pediatrics at the Perelman School of Medicine at the University of Pennsylvania, said that a lot of factors could be playing a role with regards to the development of allergies later in life and the use of antibiotics at an early stage. These factors include the person’s microbiome, what kind of food is consumed by them, the area a person lives in, their genetic background, and even the kind of friends they interact with.

He added that the administration of immunizations and vaccines is important. However, health providers should not be making use of antibiotics to treat conditions such as the common cold. The risk of disease increases through the use of too many antibiotics. Bacterial infections should be treated properly rather than trying to treat every other illness with antibiotics as well.

Currently more research is required to further understand the association between allergies and use of antibiotics in early childhood. Until then it has been advised that the use of antibiotics should be controlled by medical professionals.

Category: News

Leave a Reply

Your email address will not be published. Required fields are marked *

Article by: Douglas Norman

Douglas writes all the latest health news for BodyFatLoss. He is very diligent about finding all the facts and sources of any new health and fitness findings.